Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Detroit, MI

August 7, 2001Macomb County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 7, 2001, 7:30 PM EDT for Macomb County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2001, 7:30 PM EDT (23:30 UTC)
Expired
Aug 7, 2001, 8:15 PM EDT
In force
45 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Macomb County, MI

The radar

The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2379 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KDTX 072330
SVRDTX
MIC099-080015-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
730 PM EDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOMB COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 815 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF WASHINGTON...OR 10 MILES
  NORTHWEST OF MOUNT CLEMENS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MACOMB TOWNSHIP AT 740 PM EDT
  NEW HAVEN AT 745 PM EDT
  MOUNT CLEMENS AT 750 PM EDT
  NEW BALTIMORE AT 755 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

SC MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:25 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 3:25 PM EDT, 4 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT TUE AUG 7 2001

SHOWERS AND THUNDERSTORMS FIRING ALONG INCREASINGLY STRONG SURFACE
CONVERGENCE LINE STRETCHING FROM PHN NORTH INTO LAPEER AND GENESEE
COUNTIES. MESOETA SHOWS THE SURFACE CONVERGENCE DRIFTING SLOWLY
SOUTH TO METRO DETROIT AREA...THEN DISSIPATING BETWEEN 00Z AND 03Z.
TEMPERATURES IN THE LOW TO MID 90S ALONG WITH DEW POINTS WELL INTO
THE 70S HAS PRODUCED CAPE VALUES IN THE 6000 PLUS RANGE...PER LAPS
DATA. MESOETA SOUNDINGS SHOW A CAP IN PLACE THROUGH THE EVENING.
HOWEVER...12Z MESOETA SOUNDINGS LOOKED AGGRESSIVE WITH CAP VS ACTUAL
DTX SOUNDING. AIDING DEVELOPMENT OF TSRA ACTIVITY IS DPVA ACROSS
NORTHERN THIRD OF CWA AS DEPICTED BY RUC MODEL. THIS DPVA WILL ALSO
BE WORKING SOUTH DURING THE EVENING HOURS. WITH CAPES IN THE 4000 TO
6000 J/KG RANGE...AND DRY AIR OBSERVED ACROSS CWA PER H20 VAPOR
LOOP...PULSE TYPE STORMS PRODUCING MARGINALLY SEVERE HAIL/WIND
CANNOT BE RULED OUT THROUGH ABOUT 9 PM.

WITH COMBINATION OF TEMPERATURES AND DEW POINTS PRODUCING HEAT
INDICES IN THE 105 TO 108 RANGE WILL MAINTAIN HEAT ADVISORY INTO
THE EARLY EVENING HOURS FOR ALL ZONES...EXCEPT HURON/SANILAC
COUNTIES. THERE...DRIER AIR HAS FILTERED INTO THE REGION BRINGING
HEAT INDICES BELOW ADVISORY CRITERIA.

SKIES WILL CLEAR TONIGHT. FLY IN THE OINTMENT IS PROGGED MCS
DEVELOPMENT OVER NORTHERN MINNESOTA OVERNIGHT. 300-850MB THICKNESS
PROGS AND CORFIDI VECTORS SUGGEST A SOUTHEAST DRIFT TO THE MCS
OVERNIGHT INTO THE MORNING HOURS WEDNESDAY. MCS PRECIPITATION FIELDS
BRING REMNANT PRECIPITATION CLOSE TO NORTHERN PART OF THE CWA
TOMORROW AFTERNOON. ELEVATED AND SURFACE INSTABILITIES BECOME
CONDUCIVE TO SHOWER ACTIVITY TOMORROW AFTERNOON. HOWEVER...GIVEN THE
EVER PRESENT TIMING AND LOCATION PROBLEMS INHERENT WITH MCS
DEVELOPMENT WILL LEAVE THE DAY DRY. 850MB TEMPERATURES WARM A DEGREE
OR TWO FROM TODAY/S LEVELS...SO GIVEN EXPECTED LEVELS OF SUNSHINE
EXPECT ANOTHER DAY OF MID 90S TEMPERATURES. MODEL GUIDANCE...MAVS
AND ETA 2M...SHOW DEW POINTS SOME 6 TO 10 DEGREES LOWER TOMORROW
THAN TODAY. THEREFORE...WILL HOLD OFF ON ANY HEAT ADVISORIES.
RECORDS FOR TOMORROW AT MBS/FNT/DTW RESPECTIVELY ARE 99/93/97. WILL
HIGHLIGHT RECORD TEMPERATURES FOR FNT ZONE.

ANOTHER TRICKY DAY ON THURSDAY. ETA AND AVN SUGGEST SOME MOISTURE
FROM THE REMNANTS OF BARRY WILL BE TRANSPORTED INTO AT LEAST THE
SOUTHERN HALF OF THE CWA. MODELS DIVERGE THOUGH ON PRECIPITATION
CHANCES WITH THIS MOISTURE AVAILABILITY. AVN KICKS OFF MEASURABLE
PRECIP...WHILE ETA KEEPS THINGS DRY. WHILE ACKNOWLEDGING THE
MOISTURE...WILL HOLD OFF ON INSERTING ANY POPS FOR THURSDAY...GIVEN
LACK OF ANY SURFACE CONVERGENCE. LOOKS LIKE ANOTHER 90 DEGREE DAY
ACROSS MOST OF THE CWA...WITH 850MB TEMPERATURES OFF A DEGREE OR TWO
FROM TOMORROW/S VALUES...LOW 90S LOOKS BETTER THAN MID 90S.

POTENT COLD FRONT WILL APPROACH CWA LATE IN THE DAY THURSDAY.
DPROG/DT ON ETA MODEL SHOWS A SLIGHTLY SLOWER SOLUTION THIS MODEL
RUN. WILL LEAVE FRONTAL INDUCED PRECIPITATION OUT OF NORTHERN ZONES
ON THURSDAY...BUT INSERT SCT SHRA/TSRA CWA-WIDE FOR THURSDAY NIGHT.

EXTENDED...
FRONT WILL CLEAR CWA IN TIME TO KEEP FRIDAY DRY...AND USHER IN
PROLONGED PERIOD OF COOLER TEMPERATURES. UPPER LEVEL HIGH WILL
RETROGRADE EARLY IN THE PERIOD AND ESTABLISH ITSELF ALONG THE GREAT
BASIN BY THE END OF THE PERIOD. THIS WILL ALLOW HEIGHTS TO LOWER
ACROSS THE GREAT LAKES. MRF IS THE MOST AGGRESSIVE OF THE EXTENDED
MODELS IN ROTATING SEVERAL CLOSED LOWS JUST NORTH OF THE BORDER
THROUGH THE PERIOD. CANADIAN IS THE MOST SUBDUED...WITH THE ETA-XX
INTERMEDIATE. ETA-XX AND MRF BOTH IN REASONABLY GOOD AGREEMENT IN
PUSHING A POTENT COLD FRONT ACROSS THE CWA ON MONDAY. WILL NEED TO
INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MONDAY. EXTENDED
PERIOD WILL BE MARKED BY A SIGNIFICANT COOL DOWN FROM CURRENT
LEVELS...WITH TEMPERATURES TRENDING NEAR TO EVEN SLIGHTLY BELOW
NORMAL.

.DTX...HEAT ADVISORY...EARLY THIS EVENING...
       MIZ047-048-053-054-060>063-068>070-075-076-082-083

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:11 PM EDTSevere Thunderstorm WarningDTXLapeer34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.